Skip to content Skip to navigation

Acute parotitis induced by trimethoprim/sulfamethoxazole

| Reprints
February 1, 2011
by Jayna S. Patel, DO and Edward D. Scheiner, DO, FOCOO

Abstract

Adverse drug reactions to the sulfonamide antibiotics are uncommon. When they do occur, they usually manifest as a rash or urticaria. Our review of the recent literature found that while sialadenitis is listed as a possible side effect of sulfonamide use, no actual case has ever been reported until now. We describe a case of acute bilateral parotitis that arose as a side effect of sulfonamide antibiotic treatment. We also examine the relevance of such pathology to the proposed mechanisms of sialadenitis, and we briefly discuss sulfonamide-induced pancreatitis. Lastly, we review the controversy over the possibility that some adverse drug reactions may be caused by cross-reactivity among different classes of sulfonamides.

ENT Journal provides full text articles to our registered members.
Please log in or sign up for a FREE membership to view the full content:

You may also like to: